MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM RED62 REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM RED62 REPERFUSION CATHETER; NRY
Catalog Number RED62S
Medical Device Problem Codes Break (1069); Material Deformation (2976); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 05/19/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the m2 segment of the middle cerebral artery (mca) using a benchmark bmx96 access system (bmx96), a penumbra system red 62 reperfusion catheter (red62), a velocity delivery microcatheter (velocity), and a guidewire.During the procedure, the physician placed the bmx96 into the left common carotid artery, and then advanced the red62, velocity, and guidewire through the bmx96 and into the target vessel.The velocity and guidewire were then removed.While retracting the red62 to complete the first pass, the physician experienced resistance.It was reported that the physician believes that the bmx96 moved into the external carotid artery, causing force on the red62 and subsequent kink and break of the red62 since it was already advanced into the m2.It was reported that the distal 25 centimeters of the red62 remained in the patient from the m2 all the way down to the external carotid artery.The physician then used a stent retriever device to pull the proximal end of the red62 back into the common carotid artery.The physician then attempted to deploy the stent retriever device against the red62 to pull it out, but it rolled over the red62.Next, the physician attempted to use a 4mm snare device to retrieve the red62, however, the attempt was unsuccessful.The physician then placed two new stent retriever devices side by side in the cavernous segment of the ica and was able to wedge the red62 between them and was able to retract the red62 out along with pulling back on the bmx96 simultaneously.It was noted that a vasospasm occurred in the internal carotid artery (ica) after the removal of the red62 and no medical intervention was performed to treat the vasospasm.The physician then made two attempts to open the m2 segment using a non-penumbra sheath, a non-penumbra catheter, and a stent retriever device; however, was unsuccessful.The procedure ended at this point.It was reported that there was no relationship between the red62 and the vasospasm.
 
Additional Manufacturer Narrative
Evaluation of the returned red62 confirmed that the catheter was fractured.If the red62 is retracted against resistance, damage such as a fracture may occur.Based on the reported complaint, the catheter may have become pinned within patient anatomy.This may have contributed to the resistance that caused the catheter to stretch and fracture upon retraction.Further evaluation revealed kinks in the catheter shaft.This damage was incidental to the reported complaint and may have occurred during snaring of the device or packaging for returned to penumbra.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SYSTEM RED62 REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key14686175
Report Number3005168196-2022-00288
Device Sequence Number11947971
Product Code NRY
UDI-Device Identifier00815948023475
UDI-Public815948023475
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K211654
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/12/2022
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/21/2025
Device Catalogue NumberRED62S
Device Lot NumberF113068
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/19/2022
Supplement Date Received by Manufacturer09/16/2022
Initial Report FDA Received Date06/14/2022
Supplement Report FDA Received Date10/12/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/22/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age83 YR
Patient SexMale
Date Report Sent to FDA01/01/2005